Arizona, 2016Heavy Rain in Arizona, July 31, 2016
July 31, 2016 · NWS PSR · 1 event in 1 county or zone
Scattered thunderstorms developed to the north of central Phoenix during the evening hours on July 31st, and some of the stronger storms produced locally heavy rainfall with peak rain rates between one and two inches per hour. Locally heavy rain impacted the Interstate 17 corridor to the north of Phoenix, running through the community of New River, and it led to significant small stream flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed to the north of central Phoenix during the evening hours on July 31st, and some of the stronger storms produced locally heavy rainfall with peak rain rates between one and two inches per hour. Locally heavy rain impacted the Interstate 17 corridor to the north of Phoenix, running through the community of New River, and it led to significant small stream flooding. An Urban and Small Stream Flood Advisory was issued for north central Maricopa County at 1823MST in response to the flooding. No significant accidents were reported as a result of the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 31, 1:54 PM MST, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 31, 1:54 PM MST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
154 PM MST SUN JUL 31 2016
.SYNOPSIS...
A humid airmass will remain in place over the Desert Southwest
through at least the middle of this week. This will maintain an
active phase of the Monsoon over the Desert Southwest. As always,
there will be large day to day fluctuations in storm coverage and
associated hazards. A downtrend in moisture and storm chances is
anticipated to begin during the latter part of the week.
&&
.DISCUSSION...
Very humid airmass across our CWA. The 31.12Z KPSR sounding had a
precipitable water of 2.0", which is at near-record levels. This is
backed-up with GPS-based PWAT data measuring similar values across
the rest of the Sonora Desert and into northwest Mexico. Early
afternoon surface dew point values remain in the low 60s to low 70s.
Convection continues to develop and move into northern Gila County at
press time, with limited coverage over Yavapai County. No
thunderstorms to our south.
For the rest of the day, seems solution of NCAR Ens and continual
iterations of the HRRR today are on track, with area most likely to
see convection a stretch of La Paz-Northern Maricopa-Gila Counties.
Given the very slow storm movement expected and high PWAT values,
localized heavy rain will be a concern.
CAMs are very hesitant to bring convection into the lower
elevations. This could be a function of lingering minor stability/CIN
values and an environment not conducive to deep, quick- moving,
distant- traveling outflow boundaries. Chances are definitely not
zero though; hard to get a good assessment on actual instability and
capping. Modified 31.12Z sounding would suggest high instability and
limited capping but what few ACARS (aircraft) soundings are available
point a bit more toward capping remains. Will be curious to see
NUCAPS soundings in about 30-45 minutes if they can provide some
clarification.
Heading into Monday, potential for an active day remains as very
moist airmass remains entrenched and inverted trough over northern
Mexico starts migrating north. That could enhance lift and also
strengthen easterly steering flow. Depending on timing and Sunday
evening convection, chances for morning showers/thunderstorms are in
the cards.
Generally speaking, Tuesday through Saturday, pattern will gradually
adjust as troughing moves into California, enhancing our westerly
flow. This should gradually shunt the anomalously high PWAT airmass
currently over us to the northeast resulting in a gradual downward
trend in precipitation chances and an upward trend in temperatures.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Winds will be light and westerly and become occasionally breezy in
the late afternoon and evening. Expect outflows from distant
thunderstorms or rain showers in the vicinity to switch the winds to
an easterly or southerly component with some breezes during the
evening along with a chance of thunderstorms or rain showers in the
vicinity through 05 to 08 UTC. Otherwise mostly clear skies will
become partly cloudy with occasional cigs of 8 to 10K ft by the late
afternoon or early evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect occasionally breezy southerly component winds. Skies will be
mostly clear to partly cloudy with periodic few to sct mid and high
clouds.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday...
A lingering moist airmass along with a good chance of wetting rain
from thunderstorms, especially in the higher elevations to the east,
is expected Wednesday. A drying and warming trend beginning
Thursday will reduce rain chances and tend to keep most
thunderstorms confined to the Tonto Foothills and southern Gila
county on Thursday through Saturday. Maximum temperatures will
remain below normal Wednesday, increase to near normal Thursday and
become above normal by Friday. Minimum humidities in the 25 to 45
percent range range on Wednesday will fall each day until they reach
15 to 26 percent by Sunday. Excellent overnight recoveries on
Wednesday will steadily fall, becoming fair by Sunday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation could be possible later today.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...Iniguez
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, Jul 31, 3:18 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
318 PM MST SUN JUL 31 2016
AZZ024-312300-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
318 PM MST SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN GILA COUNTY
UNTIL 400 PM MST
AT 318 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAN CARLOS...OR 19 MILES EAST OF GLOBE...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAN CARLOS.
LAT...LON 3343 11030 3344 11032 3340 11035 3340 11041
3338 11045 3329 11046 3320 11040 3318 11051
3338 11059 3354 11047 3345 11023
TIME...MOT...LOC 2218Z 302DEG 15KT 3342 11045
HIRSCHSpecial weather statement, Jul 31, 6:26 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
626 PM MST SUN JUL 31 2016
AZZ022>024-010215-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
626 PM MST SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL MARICOPA COUNTY
UNTIL 715 PM MST
AT 626 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCK SPRINGS...OR NEAR NEW RIVER...MOVING SOUTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW RIVER...CAVE CREEK AND ANTHEM.
LAT...LON 3403 11199 3400 11189 3377 11205 3390 11225
3395 11224 3397 11219 3401 11218 3405 11215
TIME...MOT...LOC 0126Z 299DEG 7KT 3399 11218
HIRSCHHeavy Rain, Maricopa
- When
- July 31, 7:00 PM MST to 7:29 PM MST
- Where
- Maricopa County, 4.19 mi S of New River
- Reported by
- Trained Spotter
- Coordinates
- 33.860, -112.120
Scattered thunderstorms developed to the north of central Phoenix during the evening hours on July 31st, and some of them produced locally heavy rain with peak rain rates between one and two inches per hour. Some of the more significant rainfall affected the Interstate 17 corridor north of Phoenix, in the area between New River and Anthem. At 1929MST, a trained weather spotter located 4 miles south of New River measured 0.81 inches of rain within a 30 minute period. The heavy rain led to areal flooding in the area and an Urban and Small Stream Flood Advisory was issued at 1823MST; the advisory remained in effect through 2044MST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in North Carolina, July 31, 20161 death · $3,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 31, 2016$1.1 million · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, July 31, 2016$103,000 · 60 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 31, 2016$55,000 · 50 kt wind · 15 events
- Damaging Winds in North Carolina, July 31, 2016$21,000 · 50 kt wind · 6 events
- Flash Flooding and Heavy Rain in Virginia, July 31, 2016$20,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, July 31, 2016$14,000 · 1 in hail · 6 events
- Flash Flooding in New Jersey, July 31, 201613 events
- Flash Flood and Hail in South Dakota, July 31, 20161.75 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 31, 201611 events
- Damaging Winds in North Carolina, July 31, 2016$14,000 · 56 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2016$13,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646483.